Jump to content

Could it be hypothyroidism??


CLB

Recommended Posts

I went down to the hospital today for my monthly Zometa treatment and blood tests. As usual, the first thing that my nurse did was weigh me, take my vitals, etc. So, I stepped on the scale and nearly passed out over how much weight I just seem to keep gaining!!!

Now, I know that at this point in my treatment, gaining weight is much better than losing, but this is getting crazy. I try to excercise at least 3 times a week and I don't think I eat excessivly (JB might say different on that one).

Anyway, my nurse saw that I was upset over my weight gain and told me that she wanted to test me for hypothyroidism when she did my blood work. She said that it is common for people who have had large doses of radiation to the lungs to then be diagnosed with this hypothyroidism due to damage done to the thyroid gland during radiation. And that would be the reason for me gaining weight - the thyroid gland not function properly.

I have to laugh, because after all of this, I am not surprised to hear that I might have yet another "condition." But, if I do have it, they can get me on some medication to boost my metabolism. So, I am almost hoping that this might be the reason for all the additional weight!!!

Has anyone experienced this or heard of it??? :roll::?:

Link to comment
Share on other sites

Hi Colleen, I'm new and a spouse to a NSCLC IV but I wanted to tell you thank you for making me laugh, as someone that has struggled with weight my whole life and is a nervous eater and thus adding the lbs daily as my husband looses...well to think you would develop this at this stage...crazy! I hope it is no big deal and that you continue to have such success with this disease, reading your signature gives me hope for my husband! Love the pictures!

Deb

Link to comment
Share on other sites

I have it and I take synthroid daily (one little pill) I didn't even know anything was wrong except the weight gain (15lbs) and I attributed that to working 24/7 with my backside stuck to a computer chair! I was always tired being a mom, caregiver, and my career- so I didn't think any of how I was feeling was a "symptom" for anything.

My condition was found during a yearly blood workup.

The medication has helped me feel a bit more balanced and regular. I haven't gained anymore weight at all but I still haven't lost that 15 pounds and it's been a year, but I think I actually have to get up out of this office chair and exercise!! (ARghh!!)

Hopefully someone here who has both the hypothyroid and has had cancer treatment can add more.

Keep us posted!

Link to comment
Share on other sites

Col-

I have gained 35 pounds :oops: since I started chemo - never have had radiation. Now, some of that is gaining back what I lost prior to being diagnosed (which was about 15-20 lbs). I asked on my last visit about my weight gain and the PA told me that 1) its good to gain so you have some to fall back on, if needed, and 2) the decadron they give me for pre-meds is a steroid and will make you eat 24/7!!! Which is what I do!!! :lol:

So - I figure I am helping out the economy by buying new clothes all the time!!!!

Seriously, I hope its something simple and not yet another medical thing. Keep us posted on whats going on!!

Hugs - Patti B.

Link to comment
Share on other sites

At 18 months from radiation, my thyroid quit working. I gained 50 pounds in six months. I did NOT stop moving and increase my eating, in fact, nothing I did stopped me from gaining eight pounds a month. My GP tested me, I have hypothyroidism.

Other symptoms include thinning hair, loss of concentration, tiredness...

I've been taking the synthroid for years now, the gaining has stopped, but nothing has "fallen" off. I have decided enough is enough and am watching my diet more closely, as well as adding to my movement. I've signed up for a social dance class and spoke with friends who would also like to lose weight as a small support group for exercise.

According to the doctor that supervised my test, just walking is enough exercise if done daily. He told me to walk as far as I could and to stop if I felt discomfort. Sounds good to me, build up the endurance daily and get some kind of a shape besides ROUND back on my body! :wink:

Have your blood checked, it's probably "borderline" presently, but if so, it should be treated.

Good luck!

Link to comment
Share on other sites

Wow!!! Thanks everyone!!! I will let you know what I find out about my results.

Snowflake, thank you so much for sharing your experience!! What you described about gaining the weight like that is just the way it is going with me. And actually, I have been tired lately, and just in the past few weeks I have found myself sensing that lack of concentration too.

I like the suggestion for the walking - especially since the weather around here is starting to get nice and I can finally walk for awhile without running out of breath (YAY!!!).

Link to comment
Share on other sites

I had radiation (for breast cancer) and then two years later was diagnosed with lung cancer. I was also a smoker and quit at diagnosis. When the lung diagnosis happened, I was at my highest weight in years because I was eating too much and not getting enough exercise.

With surgery and recovery and chemo and it's problems, I gained another 12-15 pounds and was miserable.

I started getting a lot of exercise to try to lose weight, but without reducing what I put in my mouth, no weight went away.

I then complained about it to my GP, who tested my thyroid and it was slightly hypo. I guess it can be hard to catch, because I had a normal reading the year before.

I don't know what the cause was, because treatments can cause it, but it's also very common for women in their 40's and 50's, but I was tired all the time, couldn't concentrate, and aching all over.

Unfortunately when you get cancer and treatments thrown in the mix, no one really knows what's causing what.

I take a minimal dose of levothyroxine 50 micrograms, and things are better. BUT, I still have to exercise and watch what I eat. I'm back down to my pre-lung cancer weight, but haven't really gotten back to where I'd like to be.

If you do have an underactive thyroid, it will be easier to lose the weight, but my experience was that you still had to eat less and exercise more.

Cindy

Link to comment
Share on other sites

Hi Coleen,

I have had an inactive(hypo)thyroid for over 20 years.

The best way to tell if you are hypothyroid is to take your temperature..every morning for a week..before getting out of bed or doing anything..and if it is below 98 degrees consistantly, then you are probably have hypothyroidism. Doctors don't tell you about this simple test..but if you do this and tell the dr. your results..he will take it seriously.

I am currently on .250 mcb's of Synthroid a day. Almost as high as you can get. I have never been able to become regulated. It is very frustrating sometimes. I think I am not the norm on this though. Most have a pretty easy time.

Dry skin, hair loss and dryness,fatigue, slight changes in speech (almost as though tounge is getting thicker)are all symptoms of hypothyroidism.

I hope some of this helped.

Take care,

Bobby

Link to comment
Share on other sites

Thanks so much everyone! I got the results of my bloodwork today and it seems everything is normal - no hypothyrodism. So, there goes that idea. Guess I am just going to have to face the fact that I need to get things under control here. I started by working out and walking today. Whew.....the good thing though is that for one of the few times in my life I was able to walk the hills in our neighborhood and not be huffing and puffing all the way up (not even at the very top).

Thanks again for all of your help!!!!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.